MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-2-HX-ES
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907); Activation Problem (4042)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report of the axium coil failed to detach with the instant detacher and via the manual detachment.The coil eventually detached via manipulation.No patient injury occurred.This event occurred during the treatment of a left ic-pc, unruptured, saccular aneurysm.The max diameter was 4.5mm and the neck was 3.5mm.The blood flow and the vessel anatomy were both normal.Via 9foptimo, headway 17 and echelon 10 were used respectively to approach the two tactics to the target ic-pc 4.5mm aneurysm using double catheter technique.The tip of the echelon10 was set near the neck of the aneurysm and the tip of the headway 17 was set at the dome part, and coil embolization was started from the echelon.The first primeframe4 * 12 was positioned, and then 6 axuimprimes were used.Approximately half the reported coil axuimprimehelix2 * 2 which was used as the last one was delivered in the aneurysm, and the stent was placed before detachment so that the whole coil did not come out.The status of coil was kept temporarily without being detached, and firstly, echelon 10 was removed, and xt17 was delivered to the distal part of the aneurysm and ic-top, atlas 4.5 * 21was deployed without any action, headway 17 was left, and the last coil was delivered in the jailtechnique state.It was unable to be detached even though the detacher was used according to the ifu and the lever was pulled because the device was advanced sufficiently to the second marker.After that, the detacher lever was pulled about 2 to 3 times, but detachment was unable to be performed.According to the physician's judgement, the break indicator part was broken as a manual detachment method to attempt to perform the detachment.The release wire became bare and was pulled, but detachment was failed, and when the physician pushed and pulled the wire slightly, the coil was detached in an unexpected position and protruded about one loop in the stent outside the aneurysm.Since it was difficult to retrieve, it was also discussed to add a stent.However, it was known that it was dangerous, and when the stent was pushed in via the catheter, the protruding coil was pushed back into the aneurysm, so the implantation was achieved finally.The stent was used together, and it was difficult to retrieve the last coil, and the detachment was performed eventually with an additional procedure, but it was a very dangerous situation.
 
Additional Manufacturer Narrative
Correction: h6.Device codes updated.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6: codes updated the axium prime pushwire returned without the implant coil.It was reported that implant coil detached during the procedure.As received, a bent was found on the axium prime pushwire at the proximal end.The actuator interface was completely pulled out of coupler tube and retained by release wire.The implant coil was already detached with the shield coil was present and bent.The intact coin was found pulled back and away from lumen stop and was not in skive area.Blood was present.Under the microscope, the outer jacket was then removed to gain access the coin.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be damaged (ovalized).All other subassemblies appeared to be normal.Based on the analysis performed, the report of ¿premature detach from non-detach¿ could not be confirmed.The pushwire was returned with the implant coil already detached which is indicative of premature detachment, however, it is not possible to confirm that the implant coil could not detach prior to this.Based on the returned device, there was no evidence that a manual detachment was attempted as the break indicator was intact.However, there was evidence of mechanical detachment attempts as the actuator interface was completely pulled out of coupler tube and retained by release wire.The pushwire was found bent, indicative of high patient tortuosity, advancing/retracting device against resistance or damage occurred during return shipping to medtronic for analysis.The retainer ring and lumen stop were found damaged (ovalized).It is possible the damage to the retainer ring contributed towards the premature detachment.It is likely the damage occurred during the customer reported manipulation that caused the coil to eventually detached.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE HX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9363774
Report Number2029214-2019-01162
Device Sequence Number11506423
Product Code KRD
UDI-Device Identifier00847536020986
UDI-Public00847536020986
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2022
Device Model NumberAPB-2-2-HX-ES
Device Catalogue NumberAPB-2-2-HX-ES
Device Lot NumberA817871
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer01/24/2020
01/24/2020
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date02/01/2020
06/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR